Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 8:29 AM CDT for Cottonwood County, Minnesota. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 8:29 AM CDT (13:29 UTC)
- Expired
- Jun 11, 2017, 8:49 AM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:32 AM CDT | HAIL 1 | 6 Nnw Mountain Lake, MN | |
| Jun 11, 8:33 AM CDT | HAIL 1 | 9 Nne Mountain Lake, MN | REPORTED AT 60646 295TH ST. COMFREY MN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
374
WUUS53 KFSD 111329
SVRFSD
MNC033-111400-
/O.NEW.KFSD.SV.W.0035.170611T1329Z-170611T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
829 AM CDT SUN JUN 11 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Cottonwood County in southwestern Minnesota...
* Until 900 AM CDT
* At 829 AM CDT, a severe thunderstorm was located near Mountain
Lake, or 12 miles northeast of Windom, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Comfrey around 835 AM CDT.
Other locations impacted by this severe thunderstorm include Delft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4388 9510 4410 9511 4411 9508 4411 9486
4393 9486
TIME...MOT...LOC 1329Z 245DEG 36KT 4401 9497
HAIL...1.25IN
WIND...60MPH
$$
BT2 follow-up statements
932
WWUS53 KFSD 111338
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
838 AM CDT SUN JUN 11 2017
MNC033-111400-
/O.CON.KFSD.SV.W.0035.000000T0000Z-170611T1400Z/
Cottonwood MN-
838 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR EAST CENTRAL COTTONWOOD COUNTY...
At 838 AM CDT, a severe thunderstorm was located near Comfrey, or 18
miles northeast of Windom, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of east
central Cottonwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4393 9501 4411 9501 4411 9486 4393 9486
TIME...MOT...LOC 1338Z 245DEG 36KT 4405 9485
HAIL...1.25IN
WIND...60MPH
$$
BT811
WWUS53 KFSD 111349
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
849 AM CDT SUN JUN 11 2017
MNC033-111359-
/O.CAN.KFSD.SV.W.0035.000000T0000Z-170611T1400Z/
Cottonwood MN-
849 AM CDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COTTONWOOD COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 4393 9501 4411 9501 4411 9486 4393 9486
TIME...MOT...LOC 1348Z 245DEG 36KT 4410 9470
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:47 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 11, 6:47 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 647 AM CDT Sun Jun 11 2017 .SHORT TERM...(Today and Tonight) Issued at 327 AM CDT Sun Jun 11 2017 As was somewhat expected, supercellular convection has developed rapidly in central South Dakota over the past couple of hours, as increasing low level jet/warm advection/instability converged in the area. Main question had been exact timing/location, and that is now apparent, though prior to the development, no single high-res model seemed to have a good handle on this, with most a couple of hours slower and/or just a bit farther west. At any rate, activity should sustain as it slides east along the northward-advancing instability gradient, with current supercells expected to transition to bowing segments as the cells track across our far northern forecast area. Activity is largely expected to exit the eastern CWA by 8-10 AM, with one or more outflow boundaries and lingering cloud cover then impacting temperatures at least into midday/early afternoon. Stronger southerly flow should eventually dominate again, ahead of primary frontal boundary which is slated to approach I-29 by 12/00Z, but most areas will likely see high temperatures in the 80s, with lower 90s confined to far southern areas not impacted by the morning convectiong. With limited instability/weak subsidence in the wake of mid-level wave, think afternoon thunderstorm chances will be on the low side. Should see chances ramp back up across our southeast tonight, as the boundary sags into northwest Iowa, and low level jet redevelops over far eastern Nebraska/western Iowa. Deep layer shear is weaker in this area tonight, but mid-level lapse rates could still support isolated elevated hail risk later tonight. .LONG TERM...(Monday through Saturday) Issued at 327 AM CDT Sun Jun 11 2017 A stationary front will still remain across the area Monday morning, as a weak shortwave lifts northward across the Central Plains. This will result in isolated thunderstorms through the day. At this moment, warm temperatures at 700 mb at or above 12C may result in a capped environment, albeit decent instability, increasing theta-e advection, and southerly flow could support a few thunderstorms east of I-29 later in the day. The potential for some elevated storms could possibly return Monday night into Tuesday. A low pressure will develop across central SD, in response to a large upper-level trough located in the Northern Rockies. As the warm front lifts north of the CWA, the shear and instability increase, and the low-level jet strengthens to 35 to 40 knots during the nighttime; therefore scattered thunderstorms cannot be ruled out. In terms of temperatures, Tuesday looks to be one of the warmest days of the week. Leaned towards BCCONSAll in highs, with readings from the lower to mid 90s. As the large upper-level trough slowly slides northeast into the International Border, a cold front will settle across the area, and slowly move east into the Upper Mississippi Valley Tuesday night into Wednesday. With a less stable atmosphere, and weak capping inversion, the environment will be favorable for a few strong storms across the region. Moderate MUCAPE collocated with increasing theta- e and strong LLJ ahead of the front, will support scattered showers and thunderstorms mainly east of the I-29 corridor. The main impact for the remainder of the extended is temperature and periodic chances of showers and thunderstorms next weekend. Due to ongoing severe weather threat across the region, did not make major changes in the extended, just a few changes in temperatures through the weekend. Temperatures will be slightly cooler, but still above normal. Highs will range from mid 80s to mid 90s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 647 AM CDT Sun Jun 11 2017 Line of severe storms in southwest Minnesota to start the period will exit the forecast area by 13-14Z. Largely VFR conditions will prevail through the afternoon/evening, though some models depict MVFR ceilings developing behind the storm complex through midday. Confidence in this is low, however, so will maintain VFR ceilings in the TAFs for now. Moist southerly flow ahead of a surface boundary may result in areas of MVFR ceilings developing late in the TAF period, mainly along/east of I-29, and including KFSD and KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...05 AVIATION...JH
Hazardous weather outlook, Jun 11, 4:59 AM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 459 AM CDT Sun Jun 11 2017 MNZ071-072-SDZ038>040-052>056-121000- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms will move across the area through the early to mid morning. Damaging wind gusts to at least 70 mph will be the primary threat. Large hail to half dollar size will be possible as the storms move across areas west of Interstate 29, but the hail threat is expected to diminish as the storms track toward southwest Minnesota after 7 am. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 7 am in east central South Dakota, and 10 am in southwest Minnesota. MNZ080-081-089-090-097-098-SDZ057>062-121000- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brule-Aurora- Davison-Hanson-McCook-Minnehaha- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A thunderstorm complex tracking north of Interstate 90 early this morning may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm near and south of the boundary late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071- 121000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat index values will approach 95 degrees this afternoon in areas from around Yankton, east into northwest Iowa. A thunderstorm complex tracking north of Interstate 90 early this morning may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm near and south of the boundary late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat index values approaching or exceeding 95 degrees will be possible again Monday and Tuesday, primarily from the Lower James River Valley, eastward into northwest Iowa. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight.
In the hours before
Local storm report, Jun 11, 7:11 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND GST MARSHALL 44.45N 95.79W
06/11/2017 M51 MPH LYON MN TRAINED SPOTTER
&&Local storm report, Jun 11, 7:13 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL FLANDREAU 44.05N 96.60W
06/11/2017 E1.00 INCH MOODY SD PUBLIC
REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
&&Local storm report, Jun 11, 7:33 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 1 ESE COLMAN 43.98N 96.79W
06/11/2017 E1.00 INCH MOODY SD STORM CHASER
REPORTED VIA SOCIAL MEDIA.
&&Local storm report, Jun 11, 7:43 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL SLAYTON 43.99N 95.76W
06/11/2017 E1.75 INCH MURRAY MN PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&Local storm report, Jun 11, 8:00 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL SLAYTON 43.99N 95.75W
06/11/2017 E2.00 INCH MURRAY MN PUBLIC
MEASURED 2.25" VIA PHOTO POSTED ON SOCIAL
MEDIA.
&&Local storm report, Jun 11, 8:19 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HAIL WESTBROOK 44.04N 95.43W
06/11/2017 E1.25 INCH COTTONWOOD MN PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 37 min |
| Jun 11, 6:07 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 38 min |
| Jun 11, 6:40 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 35 min |
| Jun 11, 7:05 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 40 min |
| Jun 11, 7:40 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.